Alert archive / Alabama / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 20, NWS Tallahassee, FL

February 11, 2013Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 11, 2013, 12:44 AM CST for Houston County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 11, 2013, 12:44 AM CST (06:44 UTC)
Expired
Feb 11, 2013, 1:15 AM CST
In force
31 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Houston County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 6.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2013-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2013-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

058 
WUUS52 KTAE 110644
SVRTAE
ALC069-110715-
/O.NEW.KTAE.SV.W.0020.130211T0644Z-130211T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1244 AM CST MON FEB 11 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HOUSTON COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 115 AM CST

* AT 1241 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR TAYLOR...AND MOVING EAST AT 45
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DOTHAN...COWARTS...WEBB AND ASHFORD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. IF 
A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY. 
TREES HAVE BEE REPORTED DOWN ACROSS SEVERAL LOCATIONS IN GENEVA 
COUNTY. 

&&

LAT...LON 3120 8510 3117 8510 3116 8509 3107 8505
      3113 8548 3120 8548 3120 8550 3121 8550
      3130 8515
TIME...MOT...LOC 0644Z 258DEG 37KT 3117 8542

$$

18-WOOL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 10, 9:54 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Feb 10, 9:54 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1054 PM EST Sun Feb 10 2013

.NEAR TERM [Through Monday]...
Updated at 1035 pm EST-
Ah, the best-laid plans. The line of discrete supercells over
southern AL & MS this afternoon quickly morphed into a QLCS and
propagated into the northwest third of our forecast area, causing
severe wind gusts. At this time it appears that the reports were
"marginally" severe, with lots of downed trees and power lines,
and an ASOS gust to 50 KT near Fort Rucker. This was a bit of a
surprise, as surface analyses and NWP guidance (even high
resolution guidance) indicated that there would be too little
SBCAPE to support severe, surface-based severe storms. There was
probably something going on in the meso or even sub-mesoscale to
drive these storms, as I've seen weaker storms form in more
unstable airmasses than this.

As for the remainder of tonight, it appears that the QLCS has
weakened, which is expected given the nocturnal cooling and the
850 mb jet being forecast to lift northeastward away from our
area. Still, we can't rule out an isolated severe storm or two
overnight. We expect most of the rain to remain north of a line
from about Tifton to Panama City, and some localized flooding will
be possible. (At least one of the CAM runs forecast nearly 5
inches of rain overnight, but that would be in narrow bands).

&&

.SHORT TERM [Monday Through Tuesday Night]...
At the beginning of the period, showers and thunderstorms are
expected to be nearing the western portion of the forecast area,
but they should be in a weakening state as the primary forcing is
lifting to the north of the region. Model guidance has been in
reasonably good agreement that the frontal boundary with this
system will stall across the forecast area by Monday evening and
remain nearly stationary into Tuesday evening. With the 12z cycle
this afternoon, there appears to be more uncertainty with the far
end of the short term period as the next mid level impulse is
predicted to move slower out of the Rockies, resulting in a
potential longer period of more unsettled weather for our region.

The primary concern throughout the short term period will be
locally heavy rainfall with the stalled frontal boundary in place
across the area. This boundary will provide a focus for showers
and isolated storms through the short term period, especially
across Southern Alabama and Georgia. Rainfall amounts through
Tuesday evening could easily approach 2 to 3 inches with isolated
higher totals.

Severe weather appears less likely as instability will be quite
limited, especially by Tuesday as only a small portion of the
forecast area will be in the warm sector.

&&

.LONG TERM [Wednesday through Sunday]...
The long term forecast is now a little more uncertain due to the
slower progression of the upper level system seen in the 12z model
cycle. The 00z Euro was weighted heavier in today's long term
forecast, so should the slower progression of the 12z GFS pan out,
unsettled weather could continue into Thursday before the Eastern
CONUS pattern amplifies enough to kick out the frontal boundary
that had been in place across the region. Model guidance, however,
is in reasonably good agreement, that with the amplification of
the pattern late in the period (Fri-Sun), that cooler than normal
weather will be returning to the region. The GFS is much more
amplified and colder indicating lows potentially in the low to mid
20s by Sunday morning. Both the 10/00z and 10/12z Euro are less
intense with the incoming cooler airmass, so weighted the forecast
in this direction, which still produces well below normal
temperatures by Sunday.

&&

.AVIATION [Beginning 04Z Monday]...
Updated at 1045 pm EST-
Numerous showers and thunderstorms will continue to affect KDHN
and KABY through at least 06 UTC or so, before tapering off a bit.
Widespread showers and thunderstorms will re-develop Monday
morning around KDHN, then spread to the rest of the terminals
throughout the day. MVFR cigs are likely through Tuesday evening,
but of course gusty winds and IFR vis/cigs are possible in the
stronger storms.

&&

.MARINE...
Small craft advisory conditions will continue through tonight
across the western waters before diminishing by sunrise on Monday
as the gradient weakens with the approach of the front. Winds will
remain below headline criteria despite occasional storms until
Wednesday when an area of low pressure will move across the Gulf.
Winds will increase to near advisory levels at this time. Winds
will shift to offshore on Thursday and then diminish into the
weekend.

&&

.FIRE WEATHER...
A cold front will approach the forecast area tonight and move across
on Monday. Associated showers and thunderstorms along with breezy
and gusty onshore winds will keep relative humidities well above
critical levels. Another strong cold front will move through the
Tri-state region late Tuesday into early Wednesday. In its wake, the
airmass will dry out but humidities should remain above red flag
levels through the rest of the work week.

&&

.HYDROLOGY...
Expect 2 to 4 inches of rain across the region starting tonight
through Wednesday with the heaviest totals across Southern Alabama
and Georgia. Isolated higher totals up to 5 inches are possible.
Widespread flooding is not anticipated. However, rises on rivers
are anticipated with this rainfall, particularly further to the
north where the combination of local runoff and routed upstream
flows lead to a few locations reaching minor flood stage later
this week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   58  74  58  65  57 / 20  70  50  60  90
Panama City   64  71  58  64  58 / 30  70  50  60  90
Dothan        62  68  52  61  53 /100  80  80  80  90
Albany        60  69  52  59  53 /100  80  80  80  90
Valdosta      58  75  55  62  56 / 10  70  50  60  90
Cross City    57  76  57  72  57 /  0  40  30  30  70
Apalachicola  64  71  60  66  60 / 10  70  50  50  90

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...SMALL CRAFT ADVISORY until 4 AM EST Monday for Coastal waters
     from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...Fournier
SHORT TERM...Godsey
LONG TERM...Godsey
AVIATION...Fournier
MARINE...Godsey
FIRE WEATHER...Barry
HYDROLOGY...Godsey
Hazardous weather outlook, Feb 10, 9:21 PM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1021 PM EST SUN FEB 10 2013

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-120330-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1021 PM EST SUN FEB 10 2013 /921 PM CST SUN FEB 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...
ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE
OVERNIGHT AS A LARGE AREA OF SHOWERS AND THUNDERSTORMS SPREADS
EAST ACROSS THE REGION. THE HIGHEST THREAT WILL MAINLY BE IN SOUTH
ALABAMA AND GEORGIA...AND BEFORE 2 AM EST/1 AM CST. THE MAIN THREAT
WILL BE DAMAGING WIND GUSTS FROM 50 TO 60 MPH...AND PERHAPS EVEN
AN ISOLATED TORNADO. LOCALIZED FLOODING IS ALSO POSSIBLE.
OTHERWISE...STRONG WINDS AND ROUGH SEAS WILL CONTINUE OVER THE
COASTAL WATERS...AS WELL AS DANGEROUS RIP CURRENTS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED...BUT REPORTS OF
SEVERE WEATHER ARE APPRECIATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

In the hours before

Local storm report, Feb 10, 8:26 PM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
926 PM EST SUN FEB 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     TSTM WND GST     HANCHEY FIELD           31.35N 85.65W
02/10/2013  M58 MPH          DALE               AL   ASOS

&&

FOURNIER
Local storm report, Feb 10, 8:29 PM CST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
929 PM EST SUN FEB 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     10 N ELBA               31.56N 86.08W
02/10/2013                   COFFEE             AL   911 CALL CENTER

            SEVERAL TREES DOWN ACROSS NORTHERN HALF OF COUNTY

&&

FOURNIER
Local storm report, Feb 10, 8:38 PM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
938 PM EST SUN FEB 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     TSTM WND DMG     OZARK                   31.45N 85.65W
02/10/2013                   DALE               AL   EMERGENCY MNGR

            SEVERAL TREES AND POWER LINES DOWN ACROSS COUNTY. TIME
            ESTIMATED OFF OF RADAR.

&&

FOURNIER
Local storm report, Feb 10, 8:59 PM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
959 PM EST SUN FEB 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     ABBEVILLE               31.57N 85.25W
02/10/2013                   HENRY              AL   911 CALL CENTER

            TREES AND POWER LINES DOWN ACROSS COUNTY.

&&

FOURNIER
Special weather statement, Feb 10, 9:30 PM CST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1030 PM EST SUN FEB 10 2013

GAZ122>126-142-144-145-110400-
TERRELL GA-RANDOLPH GA-MITCHELL GA-LEE GA-BAKER GA-CALHOUN
GA-DOUGHERTY GA-EARLY GA-
1030 PM EST SUN FEB 10 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BAKER...CALHOUN...
DOUGHERTY...EARLY...LEE...MITCHELL...RANDOLPH AND TERRELL COUNTIES...

* UNTIL 1100 PM EST

AT 1026 PM EST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR LEARY...MOVING EAST AT 35 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3168 8457 3171 8442 3173 8420 3129 8423
      3130 8461 3139 8474 3158 8472
TIME...MOT...LOC 0329Z 255DEG 32KT 3152 8452

15-HARRIGAN
Special weather statement, Feb 11, 12:23 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
123 AM EST MON FEB 11 2013

ALZ068-069-110700-
GENEVA AL-HOUSTON AL-
1223 AM CST MON FEB 11 2013

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR GENEVA AND HOUSTON
COUNTIES...

* UNTIL 100 AM CST

AT 1218 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF HARTFORD
TO HARTFORD TO 6 MILES SOUTHWEST OF HARTFORD...OR ALONG A LINE
EXTENDING FROM HIGH BLUFF TO HARTFORD TO KELLYS CROSSROADS...MOVING
EAST AT 45 MPH.

THESE STORMS WILL BE NEAR...
  TAYLOR BY 1235 AM CST.
  DOTHAN BY 1240 AM CST.
  WEBB BY 1250 AM CST.
  ASHFORD BY 1255 AM CST.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

THIS STORM IS ALSO PRODUCING TORRENTIAL DOWNPOURS WHICH MAY REDUCE
VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3103 8578 3109 8572 3120 8572 3129 8513
      3121 8510 3117 8510 3116 8508 3101 8506
TIME...MOT...LOC 0622Z 262DEG 40KT 3120 8566 3110 8566
          3105 8570

18-WOOL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 7:22 PM CSTTornado WarningTAECoffee23 min
Feb 10, 7:43 PM CSTTornado WarningTAECoffee, Dale32 min
Feb 10, 8:09 PM CSTSevere Thunderstorm WarningTAECoffee, Dale, Henry, Houston51 min
Feb 10, 8:37 PM CSTSevere Thunderstorm WarningTAEHenry, Houston38 min
Feb 10, 9:19 PM CSTAreal Flood WarningTAECoffee, Dale, Geneva, Houston3 hr
Feb 10, 9:46 PM CSTAreal Flood WarningTAEDale, Houston3 hr
Feb 11, 12:23 AM CSTSpecial Weather StatementTAEHouston37 min
Feb 11, 1:02 AM CSTTornado WarningTAEHouston28 min
Feb 11, 1:48 AM CSTAreal Flood WarningTAEGeneva117 min
Feb 11, 5:16 AM CSTFlash Flood WatchTAECoffee, Dale, Geneva, Henry, Houston48 hr
Feb 11, 6:50 AM CSTAreal Flood AdvisoryTAEGeneva, Houston40 days
Feb 11, 7:49 AM CSTFlash Flood WarningTAEGeneva, Houston116 min
Feb 11, 9:39 AM CSTFlash Flood WarningTAEGeneva, Houston6 hr
Feb 11, 12:14 PM CSTRiver Flood AdvisoryTAEDale36 hr
Feb 11, 12:14 PM CSTRiver Flood AdvisoryTAEGeneva36 hr
Feb 11, 12:50 PM CSTSevere Thunderstorm WarningTAEHouston40 min
Feb 11, 3:33 PM CSTAreal Flood WarningTAEGeneva, Houston6 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.